Pennsylvania, 2020

Damaging Winds in Pennsylvania, November 15, 2020

November 15, 2020 · NWS PBZ · 30 events in 13 counties and zones

A shortwave trough axis lifted quickly across the Great Lakes and the Upper Ohio Valley on November 15th, taking on a negative tilt as it did so. Deepening surface low pressure tracked across Michigan and into Ontario during the day, whipping a cold front across the region during the late morning and early afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A shortwave trough axis lifted quickly across the Great Lakes and the Upper Ohio Valley on November 15th, taking on a negative tilt as it did so. Deepening surface low pressure tracked across Michigan and into Ontario during the day, whipping a cold front across the region during the late morning and early afternoon. Some of the classic ingredients for a widespread wind event were present, including a negatively- tilted trough, jet positioning over the region, and a favorable Great Lakes surface low track. Strong post-frontal 3 hour pressure rises of 5-7 mb were observed, and a low-topped mostly lightning-free convective line accompanied the boundary. Widespread wind gusts of at least 45-55 MPH were observed, with several higher measured gusts seen. Along the convective line, gusts of 55-65 MPH likely occurred. This resulted in widespread reports of wind damage to trees and power lines, with a few instances of mostly minor structural damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Nov 15, 12:26 PM EST, 2 hours 3 minutes earlier.

Area forecast discussion, Nov 15, 12:26 PM EST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1226 PM EST Sun Nov 15 2020

.SYNOPSIS...
Rain showers and high winds will accompany a crossing cold front
today. The first half of the week will feature below normal
temperatures and continued breezy conditions with a chance of rain
and snow showers on Tuesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Ingredients for a widespread gradient wind event are in place with a
negatively tilted, and thus intensifying, trough with coincident
frontogenesis. No changes have been made to the Wind Advisory.

A line of severe storms has developed in Ohio where lapse rates and
bulk shear are both favorable for convection, as that area has
endured insolation this morning. Damaging wind gusts are possible
coincident with eastward propagating frontal line due to expected
isallobaric acceleration. This quick movement is anticipated as 5-7mb
pressure rises are occurring on the cyclonic shear side of the polar
jet stream.

Winds will drop below advisory levels this evening as the gradient
slowly relaxes but remain gusty as strong cold advection keeps lower
levels mixed. Isolated rain and snow shower activity will be possible
tonight north of PGH and in the ridges with prolonged vorticity
advection on the southwestern flank of low pressure.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
While a brief return to zonal flow on Monday will allow for partial
clearing and a breezy, chilly day, a coupled polar jet returns the
chance for precipitation on Tuesday. Left jet exit ascent and
vorticity advection will foster the opportunity for lake enhanced
rain and snow mainly east of Ohio. The rain/snow line will follow
typical freezing trends, with the absence of warm air intrusion
aloft. Accumulations should remain sub-advisory level with shallow
moisture, failing to reach past the lower threshold of the dendritic
growth zone.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
Models/ensembles show a prolonged period of zonal flow. This will
lead to a mostly dry pattern with warmer temperatures through
Saturday.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Cold front will sweep across the region this afternoon, with the main
impact being wind gusts. Peak values of 35 to 45 knots out of the WSW are
likely at most terminals between 18Z and 00Z. A thin line of
thunderstorms will accompany the boundary into at least western PA,
and have included appropriate TEMPO groups. ZZV in particular could
see a strong to severe storm with up to 50 knot gusts. Ceilings will
generally be low VFR or high MVFR.

After 00Z, wind gusts will slowly diminish through the night, and
only a few scattered showers are expected to remain. Ceilings varying
from MVFR to low VFR will continue. Wind gusts will continue to
subside after sunrise, with VFR flight conditions expected.

.Outlook...
Restriction potential returns Mon night thru Wed with a crossing
cdfnt and subsequent cold NW flow.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Wind Advisory until 7 PM EST this evening for PAZ007>009-013>016-
     020>023-029-031-073>076.
OH...Wind Advisory until 7 PM EST this evening for OHZ039>041-048>050-
     057>059-068-069.
WV...Wind Advisory until 7 PM EST this evening for WVZ001>004-012-021-
     509>514.

&&
Hazardous weather outlook, Nov 15, 2:18 PM EST, 11 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
218 PM EST Sun Nov 15 2020

OHZ039-040-048-049-057>059-068-069-PAZ031-075-076-WVZ004-012-021-
509>514-161930-
Tuscarawas-Carroll-Coshocton-Harrison-Muskingum-Guernsey-Belmont-
Noble-Monroe-Greene-Fayette-Fayette Ridges-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
218 PM EST Sun Nov 15 2020

...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, northern West Virginia and the northern panhandle of
West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ041-050-PAZ007-008-013-014-020-WVZ001-161930-
Columbiana-Jefferson OH-Mercer-Venango-Lawrence-Butler-Beaver-
Hancock-
218 PM EST Sun Nov 15 2020

...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...
...SEVERE THUNDERSTORM WATCH 509 IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, western Pennsylvania and
northern West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ009-015-016-021>023-029-073-074-WVZ002-003-161930-
Forest-Clarion-Jefferson PA-Allegheny-Armstrong-Indiana-Washington-
Westmoreland-Westmoreland Ridges-Brooke-Ohio-
218 PM EST Sun Nov 15 2020

...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...
...SEVERE THUNDERSTORM WATCH 510 IN EFFECT UNTIL 6 PM EST THIS
EVENING...

This Hazardous Weather Outlook is for northwest Pennsylvania,
southwest Pennsylvania, western Pennsylvania and the northern
panhandle of West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Nov 15, 1:33 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
133 PM EST SUN NOV 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     TSTM WND DMG     ZANESVILLE              39.95N  82.01W
11/15/2020                   MUSKINGUM          OH   LAW ENFORCEMENT

            NUMEROUS TREES DOWN ACROSS THE COUNTY

&&

EVENT NUMBER PBZ2001396

CL
Local storm report, Nov 15, 1:45 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
145 PM EST SUN NOV 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     TSTM WND DMG     WALHONDING              40.36N  82.15W
11/15/2020                   COSHOCTON          OH   LAW ENFORCEMENT

            POWER LINES RIPPED OFF OF A HOUSE. TIME ESTIMATED FROM
            RADAR.

1258 PM     TSTM WND DMG     NEW GUILFORD            40.29N  82.16W
11/15/2020                   COSHOCTON          OH   LAW ENFORCEMENT

            TREES DOWN ON STATE ROUTES 206 AND 541. TIME ESTIMATED
            FROM RADAR.

0100 PM     TSTM WND DMG     NORTH ZANESVILLE        39.98N  82.00W
11/15/2020                   MUSKINGUM          OH   SOCIAL MEDIA

            TREES DOWN AND ROOF SHINGLES BLOWN OFF

&&

EVENT NUMBER PBZ2001397
EVENT NUMBER PBZ2001398
EVENT NUMBER PBZ2001399

CL
Local storm report, Nov 15, 1:58 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
158 PM EST SUN NOV 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0128 PM     TSTM WND DMG     DOVER                   40.53N  81.48W
11/15/2020                   TUSCARAWAS         OH   TRAINED SPOTTER

            REPORT OF POWER POLES BENT AND SLIGHT PROPERTY DAMAGE
            TO HOME.

&&

EVENT NUMBER PBZ2001400

JF
Local storm report, Nov 15, 2:13 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
213 PM EST SUN NOV 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0106 PM     TSTM WND GST     ZANESVILLE              39.98N  82.02W
11/15/2020  M52 MPH          MUSKINGUM          OH   MESONET

0111 PM     TSTM WND GST     ZANESVILLE AIRPORT      39.95N  81.90W
11/15/2020  M54 MPH          MUSKINGUM          OH   ASOS

0125 PM     TSTM WND GST     SUGARCREEK              40.51N  81.66W
11/15/2020  M59 MPH          TUSCARAWAS         OH   MESONET

&&

EVENT NUMBER PBZ2001401
EVENT NUMBER PBZ2001402
EVENT NUMBER PBZ2001403

CL
Local storm report, Nov 15, 2:16 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
216 PM EST SUN NOV 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 PM     TSTM WND DMG     ST. CLAIRSVILLE         40.08N  80.90W
11/15/2020                   BELMONT            OH   EMERGENCY MNGR

            BELMONT COUNTY EOC MEASURED 50MPH GUST; EOC RUNNING ON
            GENERATOR POWER.

&&

EVENT NUMBER PBZ2001404

SKH

The radar

The Pittsburgh radar (KPBZ), 53 km away, was scanning. The volume nearest the first event began at 19:29 UTC.

Open the radar archive at this moment

Event by event

30 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lawrence

When
November 15, 2:29 PM EST
Where
Lawrence County, New Castle
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
State Official
Coordinates
41.000, -80.350

Widespread tree and power line damage was reported across the county.

Thunderstorm Wind, Lawrence

When
November 15, 2:30 PM EST
Where
Lawrence County, 0.52 mi E of New Castle Jct
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.970, -80.340

A trained spotter reported that tree and limb damage occurred on their property, causing some damage.

Thunderstorm Wind, Lawrence

When
November 15, 2:34 PM EST
Where
Lawrence County, 0.69 mi S of Ellwood City
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
40.860, -80.280

Trees and wires were blown down in Ellwood City.

Thunderstorm Wind, Mercer

When
November 15, 2:34 PM EST
Where
Mercer County, 0.52 mi W of Mercer
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
41.230, -80.240

Numerous trees were reported to be down in Mercer.

Thunderstorm Wind, Mercer

When
November 15, 2:34 PM EST
Where
Mercer County, Transfer
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
41.330, -80.430

A building was damaged at the Reynolds Drive-In. A picture was provided.

Thunderstorm Wind, Mercer

When
November 15, 2:35 PM EST
Where
Mercer County, 0.52 mi W of Mercer
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.230, -80.240

A tree limb was reported to have damaged a car, and a tree fell on a house, both in the Mercer area.

Thunderstorm Wind, Beaver

When
November 15, 2:36 PM EST
Where
Beaver County, 0.52 mi W of Josephtown
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
40.670, -80.340

High winds caused a crane to snap and collapse at the Shell cracker plant in Beaver County.

Thunderstorm Wind, Mercer

When
November 15, 2:39 PM EST
Where
Mercer County, 0.52 mi W of Mercer
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
911 Call Center
Coordinates
41.230, -80.240

Numerous reports of wind damage were received from across the county.

Thunderstorm Wind, Mercer

When
November 15, 2:42 PM EST
Where
Mercer County, 0.69 mi S of Sandy Lake
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
41.340, -80.080

Falling trees caused damage to headstones at Oak Hill Cemetery.

Thunderstorm Wind, Beaver

When
November 15, 2:43 PM EST
Where
Beaver County, 0.73 mi NNE of South Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
40.590, -80.225

A metal roof was blown off of a building on Duss Avenue in Ambridge.

Thunderstorm Wind, Greene

When
November 15, 2:43 PM EST
Where
Greene County, 0.69 mi S of Wind Ridge
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
911 Call Center
Coordinates
39.910, -80.430

Trees and power lines were downed in the western part of the county.

Thunderstorm Wind, Allegheny

When
November 15, 2:45 PM EST
Where
Allegheny County, 0.87 mi SW of Bower Hill
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.360, -80.110

Power lines were blown down on Washington Pike.

Thunderstorm Wind, Allegheny

When
November 15, 2:52 PM EST
Where
Allegheny County, 1.26 mi WSW of Mt Lebanon
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
40.370, -80.050

In Mount Lebanon and South Park, trees and wires were blown down. A tree hit a fire hydrant on Beadling Road and caused damage to it.

Thunderstorm Wind, Butler

When
November 15, 2:52 PM EST
Where
Butler County, 1.25 mi ESE of Homeacre
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
State Official
Coordinates
40.860, -79.900

Trees and wires were downed across the county.

Thunderstorm Wind, Venango

When
November 15, 2:52 PM EST
Where
Venango County, Kennerdell
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
State Official
Coordinates
41.270, -79.850

A tree fell on a house at an unknown address, with moderate damage seen.

Thunderstorm Wind, Venango

When
November 15, 2:57 PM EST
Where
Venango County, 0.86 mi SE of Franklin
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
911 Call Center
Coordinates
41.390, -79.840

A total of 83 trees were blown down across the county.

Thunderstorm Wind, Indiana

When
November 15, 3:00 PM EST
Where
Indiana County, 1.72 mi ENE of Parkwood
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
40.630, -79.240

Two trees were uprooted.

Thunderstorm Wind, Allegheny

When
November 15, 3:03 PM EST
Where
Allegheny County, 1.48 mi SSE of Harwick
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.550, -79.790

Trees were reported to be uprooted.

Thunderstorm Wind, Westmoreland

When
November 15, 3:16 PM EST
Where
Westmoreland County, 0.87 mi NE of Lincoln Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
40.310, -79.610

Damage to a building created debris that blew on to Route 30.

Thunderstorm Wind, Westmoreland

When
November 15, 3:16 PM EST
Where
Westmoreland County, 0.53 mi W of Penn
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
40.330, -79.640

A tree fell on to a home in Penn Heights Mobile Park.

Thunderstorm Wind, Forest

When
November 15, 3:17 PM EST
Where
Forest County, 4.95 mi SSE of Tionesta
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
41.430, -79.450

Trees were blown down between Tionesta and Fryburg, with some power outages reported.

Thunderstorm Wind, Armstrong

When
November 15, 3:22 PM EST
Where
Armstrong County, 0.87 mi NE of West Kittanning
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
911 Call Center
Coordinates
40.830, -79.520

Widespread tree and power line damage was reported across Armstrong County.

Thunderstorm Wind, Forest

When
November 15, 3:22 PM EST
Where
Forest County, 3.79 mi SSW of Kizer Corners
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.450, -79.410

Multiple trees were reported to be blown down.

Thunderstorm Wind, Westmoreland

When
November 15, 3:34 PM EST
Where
Westmoreland County, 0.87 mi NE of Greensburg
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
911 Call Center
Coordinates
40.310, -79.540

Widespread wind damage, along with trees and wires down, was reported across Westmoreland County.

Thunderstorm Wind, Fayette

When
November 15, 3:38 PM EST
Where
Fayette County, 1.73 mi ESE of West Overton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
40.090, -79.520

Minor structural damage occurred to barn doors and fencing.

Thunderstorm Wind, Indiana

When
November 15, 3:38 PM EST
Where
Indiana County, 0.87 mi SW of Chevy Chase Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
911 Call Center
Coordinates
40.620, -79.160

Widespread tree and power line damage occurred in Indiana County.

Thunderstorm Wind, Jefferson

When
November 15, 3:41 PM EST
Where
Jefferson County, 0.69 mi S of Brookville
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
911 Call Center
Coordinates
41.160, -79.080

Widespread wind damage was reported across Jefferson County.

Thunderstorm Wind, Fayette

When
November 15, 3:42 PM EST
Where
Fayette County, 0.53 mi W of Connellsville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.020, -79.590

A tree was reported to be blown down on to a home.

Thunderstorm Wind, Westmoreland

When
November 15, 3:45 PM EST
Where
Westmoreland County, 1.72 mi SE of Whitney
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
40.233, -79.396

A tree was blown on to a home on Quarry Road.

Thunderstorm Wind, Fayette

When
November 15, 3:48 PM EST
Where
Fayette County, 0.87 mi NE of Farmington
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
39.810, -79.570

A tree was blown on to a home.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2020Every state in 2020This day in weather historyWarnings in Pennsylvania, November 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 927584, 927586, 927588, 927589, 927601, 927613, 927614, 927616, 927617, 927619, 927620, 927621, 927622, 927623, 927626, 927630, 927631, 927640, 927643, 927644, 927645, 927651, 927652, 927656, 927663, 927664, 927667, 927668, 927672, 927674.